Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 7, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jan 24, 2012, 3:15 PM HST for Kauai County, Hawaii. It took effect at Jan 24, 2012, 6:00 PM HST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2012, 3:15 PM HST (01:15 UTC)
- In effect from
- Jan 24, 2012, 6:00 PM HST
- Expired
- Jan 25, 2012, 3:32 PM HST
- In force
- 22 hr
- Issued by
- NWS Honolulu, HI
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551 WHHW40 PHFO 250115 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 315 PM HST TUE JAN 24 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU TONIGHT AND WEDNESDAY... .A NORTHWEST SWELL WILL BUILD TONIGHT...PRODUCING LARGE SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU. HIZ001>003-251415- /O.NEW.PHFO.SU.Y.0007.120125T0400Z-120126T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 315 PM HST TUE JAN 24 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY. * SURF...BREAKING WAVES WILL BUILD TO 10 TO 15 FT. * TIMING...SURF WILL RISE DURING THE EVENING AND REACH ADVISORY LEVELS BEFORE MIDNIGHT. SURF WILL HOLD AROUND ADVISORY LEVELS THROUGH WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ WROE
2 follow-up statements
772 WHHW40 PHFO 251332 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 AM HST WED JAN 25 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU TODAY... HIZ001>003-260245- /O.CON.PHFO.SU.Y.0007.000000T0000Z-120126T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 332 AM HST WED JAN 25 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...BREAKING WAVES WILL BE 10 TO 15 FT. * TIMING...SURF WILL HOLD AROUND ADVISORY LEVELS TODAY THEN SUBSIDE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
225 WHHW40 PHFO 260132 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST WED JAN 25 2012 HIZ001>003-260245- /O.CAN.PHFO.SU.Y.0007.000000T0000Z-120126T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 332 PM HST WED JAN 25 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. THE SURF HAS DROPPED BELOW ADVISORY LEVELS. $$ DEJESUS
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 24, 11:04 AM HST, 4 hours 11 minutes earlier.
Area forecast discussion, Jan 24, 11:04 AM HST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1104 AM HST TUE JAN 24 2012 .SYNOPSIS... A STATIONARY FRONT NORTHWEST OF KAUAI HAS TURNED THE GENERAL FLOW OUT OF THE SOUTHEAST...ALLOWING AFTERNOON SEA BREEZES AND NIGHTTIME LAND BREEZES TO FORM OVER THE SMALLER ISLANDS. CLEAR NIGHTS AND CALM WINDS WILL ALLOW FOR COOLER THAN NORMAL NIGHTTIME TEMPERATURES. THE SOUTHEAST BIG ISLAND WILL EXPERIENCE MODERATE SHOWERS THIS WEEK AS MOISTURE IS PUSHED UP THE LOWER SLOPES OF MAUNA LOA. AREAS OF VOLCANIC HAZE WILL PERSIST OVER ALL ISLANDS INTO FRIDAY. TRADE WINDS WILL RETURN FRIDAY EVENING AND STRENGTHEN OVER THE WEEKEND. && .DISCUSSION... SHOWERS FORMED OVERNIGHT ACROSS THE LOWER SOUTHEAST SLOPES OF THE BIG ISLAND AS WINDS JUST ABOVE THE SURFACE INCREASED OUT OF THE SOUTHEAST. THE SOUTHEAST FLOW IS PUSHING MOISTURE UP THE LOWER SLOPES OF MAUNA LOA BRINGING MODERATE SHOWERS TO THE AREA. THE PAHALA RAIN GAGE RECORDED 1 INCH OVER A 6 HOUR PERIOD THIS MORNING...AND RADAR SHOWS CONTINUED SHOWERS. MAY BE ISSUING ANOTHER UPDATE FOR THE AFTERNOON FORECAST...INCREASING SHOWERS IN THAT SAME AREA AS IT LOOKS LIKE WINDS WILL CONTINUE PUSHING MOISTURE UPSLOPE. SOME LOCALIZED SHOWERS ARE ALSO POPPING UP ALONG THE LOWER SLOPES OF HALEAKALA DUE TO THAT SAME UPSLOPE FLOW. A SURFACE RIDGE PUSHED SOUTHWARD BY THE FRONT TO THE NORTHWEST IS SITTING OVER KAUAI TODAY. THE RIDGE HAS REDUCED WINDS OVER THE SMALLER ISLANDS TO A LIGHT SOUTHEASTERLY BACKGROUND FLOW. SO TODAY...AND OVER THE NEXT FEW DAYS...SEA BREEZES WILL KICK-IN DURING THE AFTERNOONS AS LAND-HEATING INCREASES. CLOUD COVER WILL INCREASE OVER THE INTERIOR SECTIONS AS HEATING CREATES SOME VERTICAL LIFT OVER THE ISLANDS...BUT ANY RAINFALL WILL REMAIN LIMITED. CLOUDS THAT FORM OVER THE SMALLER ISLANDS IN THE AFTERNOON DUE TO DAYTIME HEATING WILL QUICKLY DISSIPATE IN THE EVENING AS THE ISLANDS COOL. AS THE EVENING SKIES CLEAR...THE ISLANDS WILL COOL FURTHER DUE TO RADIATIONAL COOLING TO THE NIGHT SKY. THIS COOLING WILL CAUSE LAND TEMPERATURES TO DROP BELOW SEA SURFACE TEMPERATURES...INITIATING LAND BREEZES. THE LAND BREEZES WILL BRING AIR FROM HIGHER ELEVATIONS TO THE LOWER ELEVATION POPULATION CENTERS ALLOWING FOR COOLER THAN NORMAL TEMPERATURES LATE TONIGHT...AND ALSO THE NEXT SEVERAL NIGHTS. THE SCENARIO OF CLEAR AND COOL NIGHTS FOLLOWED BY SUNNY MORNINGS AND PARTLY CLOUDY AFTERNOONS WILL CONTINUE INTO FRIDAY. FOR THE BIG ISLAND...STRONGER SOUTHEASTERLY FLOW WILL CONTINUE OVER THE ORCHID ISLE/S COASTAL WATERS BRINGING MODERATE TO FRESH WINDS OVER THE NORTHERN AND SOUTHERN TIPS OF THE ISLAND. THE LEEWARD COAST AND SLOPES WILL EXPERIENCE A SIMILAR SCENARIO TO THE SMALLER ISLANDS WITH NIGHTTIME LAND BREEZES AND DAYTIME SEA BREEZES WITH AFTERNOON CLOUDS. THE SOUTHEAST SLOPES WILL CONTINUE TO BE THE WETTEST AREA OF THE STATE AS THE EAST SOUTHEAST FLOW PUSHES MOISTURE UP THE SLOPES. AREAS OF VOLCANIC HAZE WILL AFFECT THE STATE AS SOUTHEASTERLY FLOW PUSHES THE VOG OVER THE SMALLER ISLANDS...AND THE LOWER ELEVATIONS OF THE BIG ISLAND. VOGGY CONDITIONS ARE EXPECTED THROUGH THURSDAY AND INTO FRIDAY... BEFORE TRADE WINDS RETURN FRIDAY EVENING...PUSHING THE HAZE TO THE WEST. THE AFOREMENTIONED STATIONARY FRONT REMAINS STALLED NW OF KAUAI THROUGH WEDNESDAY. BOTH THE GFS AND ECMWF BRING THE FRONT CLOSE TO KAUAI THURSDAY BEFORE PUSHING OFF TO THE NORTH ON FRIDAY. THIS WILL BRING INCREASED SHOWERS TO KAUAI THURSDAY AND FRIDAY MORNING AS THE FRONT PUSHES THROUGH. && .AVIATION... A STATIONARY FRONT NORTHWEST OF KAUAI WILL RESULT IN A LIGHT SOUTHEAST FLOW ACROSS THE STATE. MECHANICAL TURBULENCE WILL BE LIGHT...BUT TAKE NOTE OF DAYTIME CONVECTIVE UPDRAFTS AROUND CUMULUS CLOUDS. THE LIGHT SE FLOW WILL ALLOW DAYTIME SEA BREEZES AND NIGHTTIME LAND BREEZES TO FORM OVER MOST AREAS THROUGH FRIDAY. CONDITIONS WILL BE MOSTLY VFR...BUT OCCASIONAL MVFR CEILINGS OVER THE LOWER SLOPES OF THE SOUTHEAST BIG ISLAND ASSOCIATED WITH ONGOING SHOWERS. && .MARINE... THE NEXT NORTHWEST SWELL IS EXPECTED LATE THIS AFTERNOON...HOWEVER AS OF 9 AM...BUOY 51101 IS SHOWING NO SIGNS OF THE IMPENDING SWELL. USUALLY IF A SWELL IS LATE TO ARRIVE IT IS ALSO SMALLER THAN ADVERTISED. THE BUOY OBSERVATIONS WILL BE MONITORED CLOSELY THIS MORNING TO SEE IF AN ADVISORY IS WARRANTED FOR THE SMALLER ISLANDS LATER THIS AFTERNOON. WINDS ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERIA THROUGH FRIDAY. WHILE THE PENDING NORTHWEST SWELL WILL BRING ELEVATED SEAS OVER THE NORTHWEST COASTAL WATERS FROM LATE TUESDAY THROUGH WEDNESDAY...THE SEA HEIGHTS ARE STILL EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY LEVEL. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:14 PM HST | Small Craft Advisory | HFO | 12 hr |
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.